Follow
Share

He is over 90 now, has not recognized the family for over 4 years. He is still given treatments for his diabetic condition and injections to encourage eating. Am I wrong to believe all meds should stop except to relieve any pain? I know he would not want to live like this. He is in an ALZ unit.

I'd like to point out that you are not withholding food, just allowing him to eat if he wants to. You don't want to keep giving him shots to increase his appetite when he really does not have one. I see that as the body shutting down and think it is wrong to prolong it more than it already has been. You probably cannot avoid giving him insulin, as that is for comfort (kidney failure is very very painful! and a consequnce of high sugars).
Helpful Answer (18)
Reply to surprise
Report

When my father was in a very similar state I stopped all medication (he was on very little anyway), except for pain meds if he seemed to need them. He could no longer hear, see, recognize family, speak, move his body himself. Why fight with the dear man? (And he resisted meds, so it caused him distress to adminster these.) After speaking with a medical ethicist I directd his AL doctor to end any medication except for pain. After about a year he developed an infection and was placed on hospice. The first thing the hospice nurse wantd to do was prescribe an antibiotic, and I said no. The point was no longer to prolong a life that already seemed like a living death for my father. He died a day after being place on hospice.


At some point it's not a matter of extending a person's life. It's about letting them go in peace, I believe.
Helpful Answer (17)
Reply to minstrel
Report

I agree that you should look into hospice for him. Does he have a DNR? You'll need this if he is hospitalized. Hospice can be a wonderful resource for you. Personally, I agree with only having palliative care at this late stage. I'd rather go with some quality of life versus quantity. Blessings to both of you at this difficult time.
Helpful Answer (14)
Reply to lindaz
Report

Do you know when they last checked his HbA1C?

As weight drops, insulin needs to be adjusted. Mom's daily readings were normal with an occasional low dip in the mornings. Even so, she started having morning episodes where her mind would completely go. This went on for months. Sometimes they lasted into the afternoon. We were told it was likely lack of oxygen by the nurse even though her oxygen readings remained normal. I finally remembered a doctor once telling me insulin needs to be adjusted with weight so I demanded a HbA1C. Her insulin was not just lowered...they discovered she didn't need to be on it at all! A day later, our Mom was back. No more mindless morning episodes. This may not be the same in your case, but don't assume they are tracking his insulin as his weight drops. Ask to see his last HbA1C test results.

Mom was in Palliative Care at home for 11 months, then transitioned into hospice the last two weeks of her life. She was prescribed a pill to increase her appetite, but it didn't work. We took her off all her meds in increments. It was difficult because we had to acknowledge she was dying. First the vitamins went, then her allergy and acid reflux meds. We consulted the Palliative Care doctor when it came to her thyroid and heart meds, and she was taken off them when she transitioned into hospice. The only meds we continued to administer and increase were for pain.

Recommend a heart-to-heart talk with his doctor.
Helpful Answer (12)
Reply to Cindy916
Report

Have hospice make an evaluation.
Helpful Answer (11)
Reply to GranJan
Report

i would have him on hospice care. They have their own dr and their nurses will guide you. If he is not eating or has swallowing issues, it may be time. With not eating, his organs will eventually start to shut down. Hospice will come to the nursing home.
Helpful Answer (10)
Reply to SharynMMarie
Report

Just as a knee jerk reaction to your question I would say:

- you can't not treat diabetes, as far as controlling blood sugars from day to day goes at least.

- you can not give an appetite stimulant.

Why? Because... [thinking aloud]

Insulin and routine blood monitoring are basic systems maintenance, not onerous for the patient, not heroic, but preventing extremely unpleasant symptoms. To withdraw these would be at the same end of the spectrum as withdrawing food and water.

An appetite stimulant, on the other hand, goes beyond routine care and by implication anticipates a future where the patient, having "got back to normal," will resume his previous habits. Since that is not going to happen, there is no benefit to the patient in having his appetite stimulated in this way. Mind you: stimulating his appetite in other ways, such as offering well-presented treats, snacks and drinks, is still worth doing because any potential enjoyment is of value to him in itself.

But in principle, no I don't think you are wrong to want all medication to be withdrawn unless it is of demonstrable, realistic benefit to the person *as he is now.* Where you might want to stretch a little bit is in relating the person's present condition to what he would theoretically have thought tolerable when he was fit and of sound mind. He isn't the same person now, and his personal red lines will almost certainly have been re-drawn.
Helpful Answer (10)
Reply to Countrymouse
Report

My mother had ALZ and had fallen & broke a pelvic bone. We had a hard time getting the medication from her doctor that she needed to make her comfortable. When I asked for something stronger like morphine I was told she might become addicted. I said "My God, she has ALZ why are we worrying about addiction". A couple of weeks later it was obvious that she was dying, and seemed to be in pain. I called the doctor and asked for morphine for her. He refused questioning how we knew she was dying, and said we would have to take her to the hospital & have her assessed. So we called for an ambulance to take this 92 yr. old woman who was dying to the hospital. When we arrived I told the doctor in charge in the emergency room what was happening. He said "Some doctors have a hard time dealing with death". He said he didn't know when she might die, it could be two weeks, but he gave us a prescription for morphine and told us to have the ambulance take her back and give orders to the nursing home for DNR - Do Not Resuscitate. We drove to an all night pharmacy 35 miles away and returned to the nursing home with the morphine. She died the next day in peace. Please, if he has a living will, let your father die in peace also.
Helpful Answer (10)
Reply to Ann724
Report

No. Before my Mom passed away with ALZ, I had her put under Hospice. Only meds given were pain and only treatment given was to make her comfortable. She passed away peacefully.
Helpful Answer (8)
Reply to charlesaissen
Report

My belief is like yours, that it is OK to stop treatments other than for pain. However my own experience is that it is easier to make this happen in a hospice/ palliative care environment than in many nursing homes. My MIL lived like this until she was three months short of 100. The nursing home and its doctor believed that it was their legal responsibility. I would love to hear any ideas about how to deal with this.
Helpful Answer (7)
Reply to MargaretMcKen
Report

See All Answers